PMCCPMCCPMCC

Search tips
Search criteria 

Advanced

 
Logo of bmjcrInstructions for authorsCurrent ToCBMJ Case Reports
 
BMJ Case Rep. 2010; 2010: bcr0120102665.
Published online Sep 29, 2010. doi:  10.1136/bcr.01.2010.2665
PMCID: PMC3027721
Reminder of important clinical lesson
Salbutamol: beware of the paradox!
R Saxena and G Marais
Department of Paediatrics, Mayday University Hospital, Croydon, UK
Correspondence to R Saxena, rohitlibran2002/at/doctors.org.uk
Abstract
A 7-year-old known asthmatic presented with an acute severe asthma attack to the Accident and Emergency department. Following a poor response to salbutamol and ipratropium nebulisers, he was given intravenous salbutamol and aminophylline. Over the course of the following 3 h, there was improvement in his bronchospasm with decreasing oxygen requirement, however, his respiratory rate showed an upward trend. Serial blood gas estimations showed a worsening metabolic acidosis unresponsive to two fluid boluses of 20 ml/kg of normal saline. Lactate levels were subsequently measured and found to be high, accounting for the metabolic acidosis. High lactate levels were attributed to intravenous salbutamol. His blood gases and lactate level returned to normal within 3 h after stopping intravenous salbutamol. He was recommended on salbutamol nebulisers while still continuing on intravenous aminophylline. He continued to improve and was discharged home after 4 days.
Articles from BMJ Case Reports are provided here courtesy of
BMJ Group